Switching to Armour from Levothyroxine

I've been on a 25 mcg dose of Levothyroxine since April 2015. My TSH when starting was 5.64 (free T4 was 1.20) - it has since gone down to 2.77 (free T4 is now 1.33). My ENT tested me for thyroid antibodies and they came back in normal range (Thyroglob AB <1 and Thy Peroxid AB <1). I am still having the symptoms that brought me to the doctor in the first place - extreme fatigue, some hair loss.

When I first started the levo, I weighed around 150 lbs. Since then, I've gained at least 50 pounds, and seeing how as I haven't changed my diet/exercise routines, I've linked the weight gain to the Levothyroxine. This is exacerbating some pre-existing conditions (my joints hurt, I seem to sprain joints more easily than before) Honestly, when you put me next to my pregnant sister in-law, I look more pregnant than she does due to the weight gain. I'm only 26 and extremely self conscious - This is hard to come to grips with.

I messaged my general physician after reading that a lot of people had success when switching to Armour Thyroid. After clearing it with medicaid (wanted to make sure it would be covered), we decided that I will switch to taking 15 mg of Armour Thyroid once per day instead.

My questions are these:

1) Has anyone else experienced weight gain on the Levothyroxine without any changes to diet or exercise habits?

2) Are there any symptoms I should be on the lookout for while switching?

3) What have your experiences been when switching from 25 mcg of Levothyroxine to 15 mg of Armour Thyroid?

8 Replies

oldestnewest
  • Well, to be honest, I'm not surprised you put on weight when on just 25 mcg levo. It's too low a dose, and when doses are too low, they can make you worse, rather than better. It's probably not the levo itself, just that you weren't- taking enough of it. Why didn't your doctor increase it after your last test? Your TSH was still too high.

    If you are changing to NDT, it would be a very good idea to get your vit D, vit B12, folate and ferritin tested. Because NDT doesn't react very well to nutritional deficiencies - and it doesn't matter how good your diet is, most hypos have nutritional deficiencies. :)

  • I don't necessarily know if my doctor wanted to even treat the hypothyroidism in the first place or if she was just humoring me in a sort of "We'll put you on this, but it won't really make a difference" kind of way.

    I also have some other issues like Obstructive Sleep Apnea, and my doctors all (gp, ent, pulminologist) all seem to focus more on the OSA as a source of being constantly exhausted rather than the hypothyroidism.

    The doc did say she wants me to get my TSH and free T4 rechecked in 8 weeks, so I'll probably see if we can get those things checked as well. Are they all standard blood tests?

  • Well, the OSP would make you exhausted, but the OSP is probably caused by the hypo, So, they've got their priorities wrong. But your GP is making you worse by keeping you on that silly low dose. Maybe - and call me paranoid if you like - but maybe that was her plan, so that she can say, there you are, I told you so, it doesn't work! And take you off them. But, if your TSH was consistantly 5.6, then you were hypo. One is hypo when the TSH hits 3.

    You'll have to ask for your vit d etc. to be tested. Because doctors know nothing about nutrition - even less than they know about hormones! - and rarely think about it. They won't even understand the results when you get them! So, do post them on here, with the results, and let us help you with them. :)

  • I'm also on 25mcg of Levothyroxine and have lost weight, from 78kg to 75kg. However, i noticed the drop once i started taking L-Glutamine which was to go to the main issue of autoimmune issues, leaky gut. If Leaky Gut is not dealt with, i reckon that could be the main cause. Drop off eating wheat and cut down on lactose. One of the main causes it thyroid issues come from being wheat intolerant. The L-Glutamine can fix the physical side effects of it, though stay off the wheat. There's plenty of gluten free substitutes.

    Give it a month without then report back here as i reckon that'll reduce your weight gain big time

  • "There's plenty of gluten free substitutes."

    That's true, but they also cost a great sum more.. I know that my health should take priority (and to a certain extent, I've always made sure that it has) but when there are times that I'm barely making ends meet as it is, I have to take what I can afford. Cutting out gluten just isn't really an option right now.

    I will look up the L-Glutamine though, if the switch to Armour doesn't help. I'm taking my last Levothyroxine pill later this morning and will then switch to the Armour Thyroid (that thankfully medicaid is willing to cover, leaving me with just a $2 co-pay)

  • Start low and build up over a few weeks. Start on say1/4grain and build it up.

  • That's where my doc is starting me off at and then is asking for blood work in 8 weeks. I want to give it that long to see if it even works for me before I go asking for adjustments.

  • i also put on weight with levo my levo was 75 then 100 - I switched to thiroyd - took a bit of getting used to - weight has dropped a few pounds only but I have stopped gaining - my tsh went from 4.9 to 0.5 after going on thiroyd and my t3 is now a bit higher

You may also like...